| Catalog Number |
4006C0408 |
| Medical Device Problem Codes |
Stretched (1601); Device Handling Problem (3265)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
12/05/2017
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Results: the pusher assembly was kinked approximately 14.0 and 51.0 cm from the proximal end.The introducer sheath was re-loaded backwards on the pusher assembly.The embolization coil was intact with the pusher assembly and had offset coil winds and gaps throughout its length.There were no visible fractures of the stretch resistant wire (sr wire) or unraveling of the embolization coil.Conclusions: evaluation of the returned device revealed the embolization coil had offset coil winds and gaps throughout its length.This damage may have occurred due to repeated forceful manipulation of the penumbra coil 400 (pc400) against resistance during positioning within patient anatomy.There were no visible fractures of the sr wire or unraveling of the embolization coil.Further evaluation revealed the introducer sheath was re-loaded backwards on the pusher assembly.The backwards orientation of the introducer sheath was likely incidental to the reported issue.When a penumbra investigator attempted to re-sheath the embolization coil for functional testing through a microcatheter, the offset coil winds caused resistance, and the embolization coil became detached from the pusher assembly.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery using penumbra coil 400s (pc400s).During the procedure, the physician successfully four coils using a non-penumbra microcatheter.The physician then placed a new non-penumbra microcatheter and successfully placed one pc400.The physician then attempted to place a second pc400, however while advancing and retracting the pc400 multiple times to reposition the pc400, the pc400 began to stretch.The physician therefore removed the microcatheter with the pc400 inside, and then completed the procedure using the first microcatheter and additional coils.There was no report of an adverse effect to the patient.